Falsely Elevated Glucose Readings from Maltose-Containing Drugs
MedSun: Newsletter #33, February 2009

Institute for Safe Medication Practices (ISMP) Nurse Advise-ERR

A number of cases have been reported in which falsely elevated blood glucose levels resulted in inappropriate insulin administration and subsequent hypoglycemia, coma, and even death. The falsely elevated readings were caused by a device interaction in patients receiving medications that contain maltose or metabolize into maltose. ISMP provides recommendations on preventing these errors. FDA’s Center for Drug Evaluation and Research (CDER) and Center for Biologics Evaluation and Research (CBER) also address this issue. Please see all resources in the Additional Information section below.

Additional Information:

Falsely Elevated Glucose Readings from Maltose-Containing Drugs. Institute for Safe Medication Practices (ISMP) Nurse Advise-ERR. Volume 6, Issue 11. November 2008.

http://www.ismp.org/Newsletters/nursing/Issues/NurseAdviseERR200811.pdf

Icodextrin (marketed as EXTRANEAL) and point-of-care glucose monitoring: A Dangerous Drug-Device Interaction. FDA Center for Drug Evaluation and Research (CDER) Drug Safety Newsletter. Summer 2008.
http://www.fda.gov/downloads/Drugs/DrugSafety/DrugSafetyNewsletter/ucm109178.pdf

Fatal Iatrogenic Hypoglycemia: Falsely Elevated Blood Glucose Readings with a Point-of-Care Meter Due to a Maltose-Containing Intravenous Immune Globulin Product. FDA Center for Biologics Evaluation and Research (CBER) Website. April 2008.
http://www.fda.gov/BiologicsBloodVaccines/SafetyAvailability/ucm155099.htm


MedSun Newsletters are available at www.fda.gov/cdrh/medsun